Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Raleigh, NC

July 17, 2000Johnston County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2000, 2:14 AM EDT for Johnston County, Wilson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 2:14 AM EDT (06:14 UTC)
Expired
Jul 17, 2000, 2:40 AM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnston County, NC, Wilson County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS52 KRAH 170614
SVRRDU
NCC101-195-170640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
214 AM EDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 240 AM EDT

* AT 214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF KENLY...OR ABOUT 10 MILES
  SOUTHEAST OF LINWOOD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LUCAMA AT 220 AM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...GOLF BALL HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3575 7817 3557 7823 3554 7810 3569 7788

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:20 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 9:20 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SUN JUL 16 2000

MID/UPPER LEVEL TROUGH AXIS IS CURRENTLY PASSING THROUGH THE CWA. 00Z
SOUNDINGS SHOW STABILIZATION IS BEGINNING...LOW LEVEL WINDS ARE
BACKING WITH HEIGHT AT GSO AND RNK AND UPPER LEVELS ARE WARMING
UPSTREAM AT RNK...THOUGH BOTH SOUNDINGS ARE STILL MOIST. CLOUDS AND
SHOWERS OVER WV ARE ASSOCIATED WITH VORT MAX MOVING SOUTHEAST.
MESOETA TAKES THIS FEATURE ACROSS OUR CWA BETWEEN 06Z AND 12Z AT
19 S-1 AT 500 MB...29 S-1 AT 250 MB. WILL ADD LOW POPS TONIGHT
FOR ENTIRE AREA.

.RAH...NONE.

DGS/RLH

In the hours before

Local storm report, Jul 17, 1:56 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
156 AM EDT MON JUL 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION..\..

0150 AM    FUQUAY VARINA             NC   WIND DAMAGE
07/17/00   WAKE                           TREES DOWN ACROSS ROADS.

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:08 PM EDTSevere Thunderstorm WarningRAHCumberland37 min
Jul 16, 11:55 PM EDTSevere Thunderstorm WarningRAHChatham, Lee35 min
Jul 17, 1:25 AM EDTSevere Thunderstorm WarningRAHFranklin, Wake35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.